Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 2014, 4:02 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2014, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 10, 2014, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:14 PM EDT | TSTM WND DMG | 3 Wnw Leatherwood, VA | TREE AND POWERLINE DOWN ALONG DREYS STORE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
938
WUUS51 KRNK 102002
SVRRNK
VAC067-089-143-102100-
/O.NEW.KRNK.SV.W.0031.140610T2002Z-140610T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 402 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FIGSBORO...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
CHATHAM...
SYDNORSVILLE...
BLAIRS...
AND CALLANDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3669 7984 3671 7985 3671 7988 3670 7989
3687 7990 3693 7926 3666 7925
TIME...MOT...LOC 2002Z 268DEG 21KT 3679 7981
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
477
WWUS51 KRNK 102025
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT TUE JUN 10 2014
VAC067-089-143-102100-
/O.CON.KRNK.SV.W.0031.000000T0000Z-140610T2100Z/
PITTSYLVANIA VA-HENRY VA-FRANKLIN VA-
425 PM EDT TUE JUN 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR
CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES...
AT 425 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
VALLEY...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHATHAM...
BLAIRS...
CALLANDS...
DRY FORK...
AND CLIMAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3669 7976 3675 7975 3688 7976 3693 7926
3666 7925
TIME...MOT...LOC 2025Z 268DEG 21KT 3679 7964
HAIL...1.00IN
WIND...60MPH
$$
KK679
WWUS51 KRNK 102053
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT TUE JUN 10 2014
VAC067-089-143-102102-
/O.EXP.KRNK.SV.W.0031.000000T0000Z-140610T2100Z/
PITTSYLVANIA VA-HENRY VA-FRANKLIN VA-
453 PM EDT TUE JUN 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES WILL EXPIRE AT 500 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3669 7976 3675 7975 3688 7976 3693 7926
3666 7925
TIME...MOT...LOC 2049Z 268DEG 21KT 3679 7964
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM EDT, 22 minutes earlier.
Area forecast discussion, Jun 10, 3:40 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT TUE JUN 10 2014 .SYNOPSIS... LOW PRESSURE WAS OVER THE MID MISSISSIPPI VALLEY WITH A COLD FRONT TRAILING INTO TEXAS AND A WARM FRONT EXTENDING ACROSS THE OHIO VALLEY. THIS LOW WILL MOVE INTO THE GREAT LAKES BY LATE WEDNESDAY. THE COLD FRONT WILL APPROACH THEN MOVE THROUGH THE REGION ON THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 335 PM EDT TUESDAY... UPPER LOW MOVES NORTHEAST THROUGH MISSOURI AND ILLINOIS AND BECOMES AN OPEN WAVE BY LATE WEDNESDAY. FORECAST AREA STAYS IN BROAD SOUTHWEST UPPER FLOW. AT THE SURFACE A WARM FRONT WILL MOVE NORTH THROUGH THE OHIO VALLEY TONIGHT AND THE COUNTY WARNING AREA WILL BE WELL WITHIN THE WARM SECTOR ON WEDNESDAY. 500 MB TEMPERATURES DROP SLIGHTLY ON WEDNESDAY WHICH WILL RESULT IN LARGER MID LEVEL LAPSE RATES AND INCREASE THE INSTABILITY. RIGHT REAR QUADRANT OF UPPER JET WILL ALSO BE ADVANCING INTO THE AREA BY AFTERNOON AND WILL ENHANCE THE LIFT...ESPECIALLY OVER THE MOUNTAINS. EXPECTING A MAJORITY OF ANY ONGOING THUNDERSTORMS TO DIMINISH BETWEEN 00Z/8PM AND 03Z/11PM. THERE WILL BE A BREAK IN THE CHANCE OF PRECIPITATION OVERNIGHT AND AGAIN WEDNESDAY MORNING. ONCE ATMOSPHERE HEATS UP ON WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP IN THE EARLY AFTERNOON. TEMPERATURES WILL REMAIN MILD TONIGHT AND WITH LITTLE CHANGE IN THE AIRMASS ON WEDNESDAY...WITH LEAN TOWARD WARMER MAV GUIDANCE FOR AFTERNOON MAXIMUM TEMPERATURES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 250 PM EDT TUESDAY... AREA OF LOW PRESSURE WILL MOVE ROUGHLY NEAR THE MISSISSIPPI RIVER...THEN INTO THE OHIO VALLEY BY THE END OF THE WEEK. THE SYSTEM WILL BE SHEARING AND WEAKENING...HOWEVER WHAT'S LEFT OF THE UPPER LEVEL WAVE SHOULD SPAWN SHOWERS AND STORMS THROUGH THE REST OF THE WEEK AS IT LIMPS EAST. SOMEWHAT DRIER AND COOLER AIR ARRIVES BY THE WEEKEND...WITH BEST CHCS FOR PRECIP THROUGH EXTREME SW VA AND NW NC AS THE DISTURBANCE MOVES OFF THE EAST COAST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 250 PM EDT TUESDAY... MEAGER SURFACE HIGH WILL ARRIVE IN A WEDGE POSITION BY SUNDAY ACROSS NEW ENGLAND...KEEPING A SUPPLY OF COOLER AND DRIER AIR THROUGH MUCH OF OUR REGION. SOME INSTABILITY WILL REMAIN ACROSS THE EXTREME SW AND WITH SURFACE CONVERGENCE DUE TO WEAK SE WINDS...PRECIP CHCS WILL REMAIN ACROSS THE FAR SW AND NW NC. AS THE SURFACE HIGH MOVES OFF THE COAST...RETURN FLOW DELIVERS WARMER AND MORE HUMID AIR...LEADING TO A WIDER SCATTERING OF SHOWERS AND STORMS BY THE BEGINNING OF NEXT WEEK. H85 TEMPS MAY RETURN TO THE UPPER TEENS SOUTH OF WHAT LOOKS TO BE A STATIONARY FRONT DRAPED ACROSS THE OHIO VALLEY AND MIDDLE ATLANTIC BY THE MIDDLE OF NEXT WEEK. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 140 PM EDT TUESDAY... REGION REMAINS IN MOIST AND UNSTABLE AIR MASS FOR THE REST OF THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WERE JUST BEGINNING TO DEVELOP ALONG THE BLUE RIDGE AT 1PM. NO DISTINCT TRIGGERS TO NARROWS DOWN WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM SO CHALLENGING TO SAY IF ANY STORMS WILL IMPACT A PARTICULAR AIRPORT. HAVE TRIMMED DOWN MOST LIKELY TIME FRAME THAT STORMS WILL OCCUR TO BETWEEN 3PM/19Z AND 8PM/00Z. GUSTY WINDS AND HAIL ARE POSSIBLE WITH ANY OF THE STRONGER STORMS. MVFR FOG IS EXPECTED TONIGHT IN MOST LOCATIONS. HIGH CONFIDENCE THAT AIRPORTS WHICH HAVE RAIN THIS AFTERNOON OR EVENING WILL HAVE FOG OVERNIGHT. PATCHES OF MVFR CLOUD COVER IS POSSIBLE OVER THE MOUNTAINS LATE TONIGHT BUT CONFIDENCE IS NOT AS HIGH. UPPER LEVEL AREA OF LOW PRESSURE OVER THE MS VALLEY WILL SLOWLY MOVE EAST TODAY THROUGH THURSDAY. THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS/STORMS REGIONWIDE THE NEXT SEVERAL DAYS...WITH GREATEST COVERAGE DURING THE LATE AFTERNOON AND EVENING. SOME ORGANIZATION OF STORMS IS LIKELY WITH STORMS CLUSTERING TOGETHER IN SHORT LINE SEGMENTS. EXTENDED AVIATION DISCUSSION... CONFIDENCE FOR WIDESPREAD SHOWERS AND STORMS DECREASES AFTER THURSDAY AS THE UPPER LEVEL TROF MOVES OVERHEAD AND WEAKENS. FROM FRIDAY INTO THE WEEKEND SHOWER/STORM ACTIVITY IS EXPECTED TO BECOME MORE ISOLATED TO WIDELY SCATTERED WITH BETTER OPPORTUNITY FOR GREATER COVERAGE OF VFR CONDITIONS FOR THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...KM LONG TERM...KM AVIATION...AMS/PM
Hazardous weather outlook, Jun 10, 5:20 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EDT TUE JUN 10 2014 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-110930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 520 AM EDT TUE JUN 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY FOR AREAS ALONG AND EAST OF THE BLUE RIDGE WHERE TEMPERATURES WILL BE THE WARMEST...PROMOTING THE STRONGEST STORMS. THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON WITH THE PRIMARY THREAT BEING DAMAGING WINDS. BY THURSDAY...STORMS THAT DEVELOP WILL BE SLOWER MOVING WITH THE PRIMARY THREAT BEING EXCESSIVE RAINFALL. AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN WEDNESDAY AFTERNOON.
In the hours before
Special weather statement, Jun 10, 3:28 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT TUE JUN 10 2014
VAZ032-033-043-102030-
FRANKLIN VA-HENRY VA-PATRICK VA-
328 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUFFALO RIDGE...MOVING TO THE EAST AT 25
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
BASSETT...
FERRUM...
WOOLWINE...
AND COLLINSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3667 8031 3681 8036 3683 8034 3702 7973
3675 7966 3673 7967
TIME...MOT...LOC 1927Z 260DEG 22KT 3678 8024
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:39 PM EDT | Special Weather Statement | RNK | Amherst | 51 min |
| Jun 10, 3:28 PM EDT | Special Weather Statement | RNK | Franklin | 62 min |
| Jun 10, 4:07 PM EDT | Special Weather Statement | RNK | Appomattox | 53 min |
| Jun 10, 4:12 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 63 min |
| Jun 10, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 36 min |
| Jun 10, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski, Wythe | 58 min |
| Jun 10, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Patrick | 37 min |
| Jun 10, 5:29 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 46 min |
| Jun 10, 5:31 PM EDT | Special Weather Statement | RNK | Grayson | 44 min |
| Jun 10, 5:48 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| Jun 10, 6:18 PM EDT | Special Weather Statement | RNK | Bland | 57 min |
| Jun 10, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 66 min |
| Jun 10, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Wythe | 60 min |
| Jun 10, 7:02 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 47 min |
| Jun 10, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 51 min |
| Jun 10, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 45 min |
| Jun 10, 7:33 PM EDT | Special Weather Statement | RNK | Montgomery | 42 min |
| Jun 10, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.